To make sure you never miss out on your favourite NEW stories, we're happy to send you some reminders
Click 'OK' then 'Allow' to enable notifications
Featured Image Credit: PA
Health experts are warning that the mysterious spate of lung diseases believed to be linked to vaping is becoming 'an epidemic', following a surge in severe lung illnesses in recent months.
According to The New York Times, cases of such illnesses have now totalled more than 215 across 25 states in America - and the first death of a person due to an illness caused by vaping has now also been confirmed.
Dr Melodi Pirzada, chief paediatric pulmonologist in Mineola, New York, is one of the many physicians in America treating patients for the strange illnesses - including one 18-year-old, who she treated after he showed up in the emergency room vomiting and gasping for breath, feeling dizzy.
Initially the teen claimed he had not been vaping, but vials of marijuana for vaping were later found in his room.
Pirzada told The New York Times: "I don't know where he purchased it. He doesn't know... Luckily, he survived."
She also explained how she felt the outbreaking is now 'becoming an epidemic', adding: "Something is very wrong."
US health officials recently announced the first death of a person due to an illness caused by vaping.
The unnamed patient from Illinois was said to have developed a severe respiratory disease after using e-cigarettes. As yet, the person's age and gender have not been revealed.
The cause of the illness hasn't been identified thus far, but the cases do all involve vaping. Many cases also involve vaping THC (aka tetrahydrocannabinol, a psychoactive constituent of cannabis), but a link - if there is one - to the illness has also not been made clear at the moment.
But while the cause of the illnesses is still unknown, last week the Centers for Disease Control and Prevention urged people to stop buying bootleg cannabis and e-cigarette products.
It said in a statement: "Anyone who uses e-cigarette products should not buy these products off the street (e.g., e-cigarette products with THC, other cannabinoids) and should not modify e-cigarette products or add any substances to these products that are not intended by the manufacturer."
The statement added: "E-cigarette products should not be used by youth, young adults, pregnant women, as well as adults who do not currently use tobacco products. If you use e-cigarette products, monitor yourself for symptoms (e.g., cough, shortness of breath, chest pain) and promptly seek medical attention if you have concerns about your health."
CDC Director Robert Redfield said: "This tragic death in Illinois reinforces the serious risk associated with e-cigarette products.
"Vaping exposes users to many different substances for which we have little information about related harms - including flavourings, nicotine, cannabinoids and solvents."